Mixing Paracetamol and Codeine

Below is an overview of paracetamol and codeine, and what to know about things like paracetamol and codeine side effects.

Paracetamol and Codeine Side Effects | Is it ok to Take Paracetamol and Codeine Together?
Before considering paracetamol and codeine together, we’ll highlight what each of these drugs is on its own.

Codeine is classified as an opioid or narcotic pain reliever. It’s a controlled substance in the U.S. and only available by prescription, and it’s similar in many ways to both hydrocodone and morphine. In fact, once it reaches the brain of the user, a portion of the codeine converts back to morphine.

As with other opioids, it’s believed that codeine binds to the opioid receptors in the central nervous system, changing the way someone senses pain and increasing their pain tolerance. It also slows the activity of the central nervous system, including respiration.

Paracetamol is also known as acetaminophen, and it’s an over-the-counter drug that’s used in brand name medications like Tylenol. Paracetamol treats pain that ranges in severity from mild to moderate, stemming from conditions like backaches and headaches.

There are a lot of brands of paracetamol available, and it’s often used in combination with other pain relievers and substances to be more effective.
As long as dosage instructions are followed, paracetamol is considered a safe medicine and it’s one of the most commonly used pain relievers in the world.
With that being said, paracetamol can cause liver damage when large amounts are used, or when you’re predisposed to liver problems, so this is something to be aware of.

Codeine is very often combined with other drugs to improve how effective it is as a pain reliever, and one of those drugs is paracetamol. When paracetamol and codeine are together, it improves how they work.

With paracetamol and codeine, there are risks to be aware of, however.

Paracetamol and codeine together can be dangerous if used in high doses, because of the opioid component but also because paracetamol can cause liver damage or acute liver failure if more than a certain dosage is exceeded in a 24-hour period.

There are some possible paracetamol and codeine side effects that can occur. First, the codeine aspect of a paracetamol and codeine combination can cause drowsiness or impaired coordination. Codeine can cause the user to have problems with motor skills, or even to feel high because of how it affects certain brain neurotransmitters. This high feeling can up the chances of becoming psychologically addicted to codeine.

These are not risks with paracetamol, however.

With paracetamol, the side effects are typically mild and may include things like nausea and vomiting, but if too much is taken, it can cause liver and kidney damage. If you were to drink when taking a paracetamol and codeine combination, the side effects of both the paracetamol and the codeine could be dangerous or fatal.

For example, if you mix alcohol and codeine it can cause severe respiratory depression that can cause an overdose or death. If you mix paracetamol with alcohol, it can increase the risk of liver damage or acute liver failure.

Because of the codeine in these combination drugs, there are also risks related to addiction and physical dependence. Codeine, as with other opioids, can trigger a reward cycle in the brain that leads to addiction. Codeine can also lead to physical dependence, meaning that if you take paracetamol and codeine together for extended periods of time and then attempt to stop, you may go through withdrawal.

If you take any painkillers including a combination of paracetamol and codeine for too long for a condition such as headaches, it can also make the headaches worse which is called rebound headaches.

As has been briefly touched on, paracetamol-codeine combination drugs are frequently used to treat headaches or migraines. These combinations may also include paracetamol codeine caffeine combinations. This is because caffeine can affect the blood vessels that lead to migraines, so when added to a paracetamol-codeine combination, it can make the medicine more effective, at least in this regard.

For the most part, while paracetamol and codeine together is a safe combination and is often used in prescription medicines, it’s important to speak with your doctor before taking one of these drugs. You want to let your physician know about any substances you regularly take, and also any preexisting health conditions you may have.

It’s also important when you take paracetamol and codeine together that you follow dosing instructions exactly. This is because taking too much paracetamol can cause liver damage, and taking high doses of codeine can lead to addiction and physical dependence.

There are paracetamol and codeine side effects ranging from mild to severe, so these should be discussed with your doctor as well.

Mixing Paracetamol and Codeine
How Would You Rate This Page?